Hail, Stephenson
- When
- April 27, 2:29 PM CST
- Where
- Stephenson County, 3.14 mi ESE of Dakota
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.370, -89.460
Showers and thunderstorms occurred during the day on April 27th as a disturbance lift across the area during the mid afternoon. One of these storms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms occurred during the day on April 27th as a disturbance lift across the area during the mid afternoon. One of these storms became severe and produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 12:58 PM CST, 1 hour 31 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
158 PM CDT Sat Apr 27 2024
.KEY MESSAGES...
- Active period ahead by this evening through Sunday with several
rounds of showers/storms.
- Flash Flooding remains a concern for areas that receive
repeated rounds of thunderstorms tonight/Sunday with the
potential for areas of 2-4 inches of rain. A Flood Watch has
been issued for southeast IA, west central IL and northeast MO
where confidence in seeing these rainfall totals is highest.
- Severe weather is also possible, particularly by this evening,
but also into Sunday although prior convection may have an impact on
the magnitude/timing/location of severe weather Sunday PM.
- Unsettled weather continues through next week, with periodic rain
chances.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 140 PM CDT Sat Apr 27 2024
Late morning surface analysis shows a surface low centered
across eastern Minnesota and western Wisconsin, with a cold
front draped to its south across east central Iowa and northwest
Missouri. Off to our southwest, another surface low with a
warm front and dry line was centered over the Oklahoma
panhandle, with storms ongoing along this and ahead of a
shortwave in the same location. This shortwave will progress
northeast over the next few hours, and will be the driver of our
weather over the next couple of hours.
The overall forecast remains on track for the area, with shower and
storm coverage expected to increase over the next few hours. The
first round should be focused along the stalled cold front draped
across east central Iowa as we destabilize and reach our
convective temperature in the upper 70s. Latest CAMs focus the
threat mainly along and northwest of the HWY 151 corridor. Ample
0-6km shear and steep mid-level lapse rates pushing CAPEs
around 1000-2000 J/kg may lead to storms capable of large hail
initially.
The second round of storms will come this evening as the
aforementioned shortwave rides the front and drives additional
lift across the area. A renewed LLJ will also ensure ample lift
and increased vertical shear. There remains some uncertainty as
to where storms will initiate and track, which is likely tied to
early PM convection and how much it stabilizes that warm sector
air in eastern Iowa. Regardless, HREF ensembles continue to
paint areas mainly south of Interstate 80 with high POPs. Severe
storms will also be possible with mainly a large hail and
damaging wind threat with near straight hodographs and cold pool
dynamics in play. While low, can't rule out a tornado threat in
the QLCS and with any remnant boundaries from early PM storms.
Look for this threat to wane by midnight, with concerns turning
more towards a heavy rain/flash flood risk.
Speaking of which, we will need to keep a close eye on flash
flooding potential with these storms. LLJ will advect in a rather
robust PWAT feed across the region with values approaching 1.75" by
midnight. Where storms do train, latest CAMs show QPF by Sunday
morning approaching 2-4 inches. This looks to be favored mainly
in southeast Iowa, west central Illinois and northeast Missouri,
where a Flood Watch is now in effect through Sunday morning.
Heading into Sunday, scattered showers and storms will persist
through the morning and early afternoon, with a renewed round of
more widespread linear showers and storms expected by the
evening ahead of another robust shortwave ejecting out of the
Rockies. There is potential for this activity to become severe,
with the Storm Predication Center advertising a Level 1 to 2
risk for the area. The primary threats with storms will be
damaging winds and large hail, with a secondary tornado threat
if low-level shear can materialize.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 140 PM CDT Sat Apr 27 2024
Post cold front passage, we will be in for a dry start to the
week with high pressure moving across the central Plains and
mid-Mississippi River Valley. By mid to late week, a renewed
round of showers and storms is expected for the area as a trough
in the Rockies ejects several shortwaves across the Plains and
Midwest.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1157 AM CDT Sat Apr 27 2024
A mix of VFR to MVFR ceilings will be seen across the area to
start the TAF period with south winds gusting around 25-35 kts.
Look for conditions to begin to deteriorate by mid to late
afternoon as developing showers and storms bring MVFR to IFR
conditions. Some storms that develop could be severe, with the
primary threats being damaging winds and large hail. This threat
is favored at KCID/KMLI/KBRL mainly this evening where TEMPO
groups are included. The severe threat will wane tonight, though
conditions will remain poor areawide with MVFR to IFR
conditions and rain showers through early Sunday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from 5 PM CDT this afternoon through Sunday
morning for IAZ087>089-098-099.
IL...Flood Watch from 5 PM CDT this afternoon through Sunday
morning for ILZ025-026-034-035.
MO...Flood Watch from 5 PM CDT this afternoon through Sunday
morning for MOZ009-010.
&&
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...SpeckHazardous Weather Outlook National Weather Service Quad Cities IA IL 323 PM CDT Sat Apr 27 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 323 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Southerly wind gusts may occasionally reach 35 to 45 mph this afternoon. Thunderstorms are expected to develop this afternoon through tonight. Severe weather is expected with large hail and damaging winds the main threats. An isolated tornado cannot be ruled out this evening. The Storm Prediction Center has placed portions of eastern Iowa, northeast Missouri and west central Illinois in an Enhanced risk, or level 3 out of 5, for severe weather, with the remainder of the area in a Slight risk, or level 2 out of 5. Heavy rainfall will also be possible with the storms and could lead to a localized flooding risk. A Flood Watch has been issued for southeast Iowa, west central Illinois, and northeast Missouri, where rainfall totals around 1 to 2 inches will be possible tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Additional showers and storms are expected on Sunday. A few of these storms could be severe Sunday afternoon and evening with damaging winds, large hail, and isolated tornadoes. Heavy rainfall could also pose a localized flooding risk. The pattern will turn active once again Tuesday night through Friday, with several chances for storms. It is too soon to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed at times through Sunday evening. GENERAL STORM MOTION OF THE DAY: Toward the northeast at 30 to 40 MPH.
Special Weather Statement
National Weather Service Quad Cities IA/IL
255 PM CDT Sat Apr 27 2024
ILZ002-007-272045-
Carroll IL-Stephenson IL-
255 PM CDT Sat Apr 27 2024
...A strong thunderstorm will impact portions of northeastern Carroll
and central Stephenson Counties through 345 PM CDT
...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pearl City, or 7 miles west of Freeport, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Freeport, Lena, Pearl City, Cedarville, Davis, Dakota, Rock City,
Ridott, Rock Grove, Eleroy, Red Oak, Damascus, Afolkey, Scioto Mills,
Winneshiek, Dakota Dornink Airport, Albertus Airport, Bolton,
Stephenson County Fairgrounds, and Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8940 4232 8940 4218 8976 4233 8989
4250 8953
TIME...MOT...LOC 1955Z 238DEG 26KT 4230 8977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DCPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
322 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Hail 2 N Freeport 42.32N 89.63W
04/27/2024 M0.50 Inch Stephenson IL Public
Report from mPING: Half-inch (0.50 in.).
&&The Milwaukee radar (KMKX), 100 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172054.